Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Do You Believe Aleve?

Posted Feb 13 2009 4:51pm 1 Comment

The full page color ad for Aleve suggested that if you wanted to be able to do the things you love and be Aleve091 free from joint pain, all you had to do was take Aleve. Just two pills will wipe away arthritis pain for a whole day. Life will be grand.

But, in very small print in the bottom left hand corner that no one who actually uses this stuff can read was a disclaimer: "Use as directed for minor arthritis pain."

So, what exactly is "minor" pain? And, if you have minor pain, why are you taking a pain reliever? The people I've met who take over-the-counter non-steroidal anti-inflammatory (NSAID) drugs regularly, like Aleve or Motrin or Advil, hurt doing things like walking, climbing stairs, or lifting a bag of groceries so much that they avoid the activity. That's not minor pain. Minor pain is a nuisance; annoying but it doesn't interfere with your function. It doesn't alter your movement. And, minor pain goes away on its own so you don't need any help from drugs.

"Use as directed...." is one pill every 8-12 hours for no longer than 10 days. Few people I've met actually do that. Some have been taking NSAIDs for years. Here's what's really happening. People with joint pain hurt enough that they can't do the things they need to or want to so they turn to an over-the counter drug like Aleve because the advertising is non-stop, everywhere you go, in nearly every magazine, on radio stations, TV, and online. It's a massive onslaught of misinformation aimed directly at the heart of the unsuspecting and vulnerable. But you don't know that it's misleading because you don't know why you hurt nor do you know what drugs like Aleve actually are doing for you. You just trust the ad implicitly. Afterall, companies can't actually lie to you, right? They can't run a TV ad that misleads you, right? The government makes sure of that so it must be ok. Right. Where have you been living?

I don't believe Aleve. They're not being honest with us.

What's the truth about drugs like Aleve?

These drugs may relieve pain. The research on this is mixed. But, even if they do relieve joint pain you still haven't addressed why you had the pain in the first place and you're not one bit healthier or stronger or more capable of doing the very thing that forced you to pop a couple of pills to begin with. And in fact, there's some research that suggests you could make your self much worse. The joint may get weaker even as you feel better. Oh, and I forgot to mention the myriad of gastrointestinal side effects from it.

I'm not saying you should not take Aleve. If you have to, you have to. I have. If taking a drug like Aleve is the difference between you getting on a cycle or an elliptical machine and sitting on your butt, the upside of the exercise is greater than the potential downside of doing a bit too much because you feel better than you actually are. But, keep in mind that NSAIDs may make you feel like you're ready to run or play tennis or hit the gym but your body has a protective armor like the outside of an M & M. It seems pretty tough but tap on it and the whole thing caves in. So, proceed with caution.

I know many of you want to know what to do. I've written some articles (below) on dealing with joint pain. Maybe these will help.

In the meantime, this issue weighs on me. I think about it a lot, have dealt with it myself, have several friends who struggle with joint pain and I've decided to do something about it. Many of you have asked me to compile information rather than dig through a large website. So, here's what I'm doing: working on a book all about joint pain, injuries and how to deal with them and then adding more detailed information to Exercise:ology. As that happens, I'll let you know.

Onward....
DK

Comments (1)
Sort by: Newest first | Oldest first
Hello just wanted to say that I was an Aleve user for a while due to pain in my feet from nuerothapy and I started spitting up blood and passing blood through my bowels .It caused me to loose weight until I figured out when I did not take Aleve for several days it would subside.So although it did help with my pain,it done more damage to my body and now I still suffer
Post a comment
Write a comment:

Related Searches